Texas, 2017

Damaging Winds in Texas, July 15, 2017

July 15, 2017 · NWS CRP · 4 events in 2 counties and zones

A severe thunderstorm formed near Victoria in advance of a line of thunderstorms moving southwest along the upper Texas coast. Trees and street signs were blown down in Victoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A severe thunderstorm formed near Victoria in advance of a line of thunderstorms moving southwest along the upper Texas coast. Trees and street signs were blown down in Victoria. Roof damage occurred to a house in eastern Goliad County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
245 PM CDT Sat Jul 15 2017

.SHORT TERM (Tonight through Sunday night)...

Convection is on-going in HGX area and some of the convection to
the north and east has the potential to get into the CWFA this
evening before finally dying off. Could have a strong storm or two
(winds 50 mph or hail generally less than 3/4 inch) between 00Z
and 04Z over northern tier of counties before activity dies off
(based on shorter range models and instability). Consequently,
have increased POPs for this evening over the northern areas.
Convection likely to develop offshore overnight with some of it
moving inland before weakening, so shifted the higher POPs
overnight more toward the coast. For Sunday, plentiful moisture
and weakness in the ridge/weak inverted trough near the coast
should bring scattered convection to the area, and have gone with
at least chance POPs (likely over the Victoria area) for Sunday.
Could have locally heavy rainfall as the storms will not be moving
very fast and could dump a lot of rain in a short time before
dissipating and/or developing elsewhere. PWATs remain AOA 2
inches Sunday night and models keeping some chance POPs around
even into the overnight hours. Thus, see no need to argue with
chance POPs everywhere Sunday night. CWFA needs rain so as long as
heavy rainfall does not get out of control (not expected to as
isolated flooding at best) rainfall will be beneficial. Also
beneficial is that it will not be as hot (will remain humid
obviously) on Sunday.

Do not expect the isolated dense inland fog we had for an hour or
two this morning given the more clouds (less radiational cooling)
and higher moisture, but will have some lower visibilities in the
inland areas before sunrise. For overnight lows went a degree or
two warmer tonight than lows this morning, but still below
guidance south and west since a light land breeze is expected
toward morning (which will help bring the very light fog in some
areas). Add another degree to the overnight lows for Sunday night
from the lows Sunday morning. Going cooler on Sunday than today
due to the clouds and rain; overall not a big change to the
previous high temperature forecast for Sunday.

&&

.MARINE (Tonight through Sunday night)...

Scattered convection expected through the period, mainly overnight
and in the morning, developing again Sunday evening/Sunday
overnight. Overall winds and seas outside of convection will be
light.

&&

.LONG TERM (Monday through Saturday)...

The inverted trough axis currently to our east will move through the
CWA and northern MX on Monday.  Widespread PWATs at or just above 2
inches (associated with the inverted trough) along with some weak
forcing both aloft (from the inverted trough) and in the boundary
layer (from the seabreeze) will result in scattered to numerous
showers and storms on Monday. Convection will tend to linger
overnight Monday across the Brush Country due to the proximity to
the main circulation center as it moves further into MX.  Much drier
conditions are expected on Tuesday as ridging aloft builds into the
CWA.  However, still expect at least isolated convection for at
least the northeast and western areas due to lingering moisture. The
remainder of the work week will see ridging aloft but will maintain
a deep E/SE flow bring in higher pockets of moisture.  With the
ridge axis not expected to be terribly strong, will maintain at
least slight chance pops through the rest of the work week.  Rain
chances are expected to increase again by Saturday as another
inverted trough axis moves across the CWA, bringing with it higher
PWATs.  Given the expected higher rain chances early in the week,
kept temps after Mon close to normal values.  Some of the guidance
was wanting to raise temps above 105 for portions of the Brush
Country by the middle of next week.  Just thought this was too warm
given the wetter soils and continuing convective chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  93  75  92  77  /  10  40  30  50  20
Victoria          75  92  75  92  76  /  40  60  30  60  30
Laredo            76  99  76  97  77  /  10  30  30  40  20
Alice             74  96  74  95  74  /  10  40  30  50  20
Rockport          77  91  78  90  80  /  30  50  40  60  30
Cotulla           75  98  75  95  75  /  30  40  30  50  30
Kingsville        74  95  74  95  76  /  10  40  30  50  20
Navy Corpus       79  92  80  90  81  /  20  40  40  50  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GW/86...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Jul 15, 4:51 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
551 AM CDT Sat Jul 15 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-161100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
551 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible today and
tonight. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms will be possible each day through Friday.
Severe thunderstorms are not expected at this time.

Heat index values of 105 to 109 will be possible at times next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Corpus Christi radar (KCRP), 123 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
July 15, 4:25 PM CST
Where
Victoria County, 1.27 mi W of Victoria
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
28.798, -97.001

Report received through social media of wind damage in downtown Victoria. A power pole was blown down and trees were damaged at the intersection of South Navarro Street and East Forrest Street.

Thunderstorm Wind, Victoria

When
July 15, 5:25 PM CST to 5:30 PM CST
Where
Victoria County, 1.44 mi W of Victoria to 1.74 mi W of Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
28.802, -97.004

Victoria County Sheriff's Office reported wind gusts estimated to around 60 mph in downtown Victoria. Trees and street signs were blown down.

Thunderstorm Wind, Goliad

When
July 15, 5:49 PM CST
Where
Goliad County, 1.37 mi N of Weesatche
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.870, -97.432

Goliad County Sheriff's Office reported a large tree down on Weise Road.

Thunderstorm Wind, Goliad

When
July 15, 5:56 PM CST
Where
Goliad County, 4.77 mi NW of Fannin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.756, -97.276

Damage occurred to the roof of a home near the intersection of Leisure Lane and Sunset Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714823, 714825, 714833, 714829.